Graefe's Archive for Clinical and Experimental Ophthalmology
Volume 249, Number 5, 783-785, DOI: 10.1007/s00417-010-1554-z
Published in partnership with the
Club Jules Gonin
Iritis and pupillary distortion after periorbital cosmetic alexandrite laser
To describe a case of ocular complications associated with laser-assisted periorbital cosmetic treatment and to recommend consideration of the ocular damage caused by dermatological laser therapy, including pupillary distortion and anterior uveitis.
A 29-year-old Caucasian woman underwent cosmetic alexandrite laser therapy in the left upper eyelid area without protective eye shields. She complained of an irregular oval pupil, photophobia, and blurred vision in her left eye. Initially, her best-corrected visual acuity (BCVA) was 30/25 (OD) and 30/25 (OS). Slit-lamp biomicroscopy revealed a distorted left pupil with 3+ cell activity in the anterior chamber, but normal intraocular pressure. She was treated with topical corticosteroids. However, marked anterior chamber activity, pigment dispersion over the iris surface, and deteriorating BCVA of 10/25 (OS) had developed at the two-week follow-up. The ocular inflammation subsided gradually and her BCVA returned to normal after intensive steroid treatment. At the six-month follow-up, an ocular examination showed poor pupillary motility and persistent pigment over the iris surface. The patient still suffered from glare in dim light and experienced problems with dark adaptation.
Alexandrite laser treatment of the upper eyelid region may penetrate the eyelid, causing anterior uveitis and irreversible damage to the iris. We recommended appropriate eye protection during this therapeutic procedure.